Alert archive / Nevada / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 144, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 11, 2011, 7:04 PM PDT for Clark County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2011, 7:04 PM PDT (02:04 UTC)
- Expired
- Sep 11, 2011, 7:45 PM PDT
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- NaN m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630 WUUS55 KVEF 120204 SVRVEF NVC003-120245- /O.NEW.KVEF.SV.W.0144.110912T0204Z-110912T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 704 PM PDT SUN SEP 11 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 745 PM PDT. * AT 653 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL CLARK COUNTY...OR 8 MILES NORTH OF LAS VEGAS BAY...AND WAS MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... INTERSTATE 15 FROM MILE MARKER 60 THRU MILE MARKER 80...INCLUDING THE APEX JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3650 11497 3656 11468 3620 11471 3616 11490 TIME...MOT...LOC 0203Z 177DEG 26KT 3630 11484 $$ SC
3 follow-up statements
802 WWUS55 KVEF 120213 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 713 PM PDT SUN SEP 11 2011 NVC003-120245- /O.CON.KVEF.SV.W.0144.000000T0000Z-110912T0245Z/ CLARK NV- 713 PM PDT SUN SEP 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR CENTRAL CLARK COUNTY... AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL CLARK COUNTY...OR 16 MILES NORTH OF LAS VEGAS BAY...AND WAS MOVING NORTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE... INTERSTATE 15 BETWEEN MILE MARKERS 60 AND 80...INCLUDING THE APEX JUNCTION WITH HIGHWAY 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR ON TWITTER #NWSVEGAS. && LAT...LON 3650 11497 3656 11468 3620 11471 3616 11490 TIME...MOT...LOC 0213Z 176DEG 23KT 3638 11485 $$ SC
274 WWUS55 KVEF 120223 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 723 PM PDT SUN SEP 11 2011 NVC003-120245- /O.CON.KVEF.SV.W.0144.000000T0000Z-110912T0245Z/ CLARK NV- 723 PM PDT SUN SEP 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR CENTRAL CLARK COUNTY... AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL CLARK COUNTY...NEAR INTERSTATE 15 BETWEEN MILE MARKER 60 AND 80...OR 19 MILES NORTH OF LAS VEGAS BAY...AND WAS MOVING NORTH AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING HAIL AND THOSE TRAVELING ALONG INTERSTATE 15 SHOULD ALLOW THIS STORM TO PASS BEFORE CONTINUING. LOCATIONS IMPACTED INCLUDE... INTERSTATE 15 BETWEEN MILE MARKERS 60 AND 80...INCLUDING THE APEX JUNCTION WITH HIGHWAY 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3650 11497 3656 11468 3620 11471 3616 11490 TIME...MOT...LOC 0220Z 178DEG 26KT 3644 11483 $$ SC
569 WWUS55 KVEF 120244 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 744 PM PDT SUN SEP 11 2011 NVC003-120251- /O.EXP.KVEF.SV.W.0144.000000T0000Z-110912T0245Z/ CLARK NV- 744 PM PDT SUN SEP 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL EXPIRE AT 745 PM PDT... THE MAIN CORE OF THE THUNDERSTORM IN CENTRAL CLARK COUNTY MOVED ACROSS INTERSTATE 15 BETWEEN MILE MARKERS 70 AND 74. THE STORM HAS NOW PUSHED TO THE NORTH OF INTERSTATE 15 AND HAS WEAKENED SLIGHTLY. THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 745 PM. HEAVY DOWNPOURS...SMALL HAIL...WIND GUSTS TO 50 MPH AND DANGEROUS LIGHTNING ARE STILL POSSIBLE WITH THIS STORM. LAT...LON 3650 11497 3656 11468 3620 11471 3616 11490 TIME...MOT...LOC 0241Z 176DEG 21KT 3654 11484 $$ SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:07 PM PDT, 3 hours 57 minutes earlier.
Area forecast discussion, Sep 11, 3:07 PM PDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 307 PM PDT SUN SEP 11 2011 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE AFTERNOONS AND EVENINGS...WILL CONTINUE THROUGH THE MIDDLE OF THE UPCOMING WEEK. ISOLATED SEVERE WEATHER AND FLASH FLOODING WILL BE POSSIBLE. && .SHORT TERM...ANOTHER ACTIVE DAY TODAY AND NOT MUCH TIME TO DISCUSS IT. UPPER LEVEL LOW WOBBLED INLAND TODAY BUT MAY WOBBLE BACK TO THE SHORE TOMORROW. SOUTHERLY FLOW AND MOISTURE TRANSPORT WILL CONTINUE ACROSS OUR CWA. AREAS DIRECTLY UNDER THE MOISTURE PLUME WILL BE AT ENHANCED RISK FOR FLASH FLOODING AND AREAS IN THE DRY SLOT WILL BE AT ENHANCED RISK FOR HAIL AND HIGH WINDS. JUST GOT SMALL HAIL AT THE OFFICE WHILE I WAS TYPING THIS. MODELS DISAGREE ON THE PROGRESSION OF THE LOW WITH THE GFS FASTER AND THE NAM SLOWER. WILL TAKE IT DAY BY DAY AT THIS POINT...BUT HISTORICALLY SPEAKING SLOWER HAS BEEN BETTER MORE OFTEN THAN NOT. RISK FOR THUNDERSTORMS TO CONTINUE THROUGH THE END OF THE SHORT TERM TUESDAY NIGHT. .LONG TERM...WEDNESDAY THROUGH SUNDAY STILL LOOKING FOR THE LOW TO MOVE THROUGH LATE WEDNESDAY. ECMWF AND GFS DIFFER ON SPEED. OPTED TO LEAN TOWARDS THE SLIGHTLY FASTER GFS. MAIN ISSUE WAS THE DISTRIBUTION OF CLOUDS AND POPS AS IT MOVED THROUGH. KEPT THE POPS GREATEST IN THE EAST OVER MOHAVE AND EASTERN LINCOLN COUNTIES WHERE UPLIFT AND MOISTURE ELEMENTS COMBINE THE BEST. CLOUD COVER WEDNESDAY WILL COVER MOST OF THE CWA AS IT IS WRAPPED AROUND THE LOW WHEN IT TRACKS TO THE SOUTH OF LAS VEGAS. AFTER WEDNESDAY KEPT IN RESIDUAL POPS THROUGH THURSDAY AS THE LOW WILL NOT QUICKLY LEAVE THE AREA. RIDGING WILL BRIEFLY MOVE IN FRIDAY BEFORE THE NEXT TROUGH DROPS IN FROM THE NORTHWEST. AT THIS TIME NOT EXPECTING ANY SIGNIFICANT WEATHER THIS WEEKEND WITH THE EXCEPTION OF INCREASED WINDS. && .AVIATION...FOR MCCARRAN...FOR TODAY THUNDERSTORMS ARE POSSIBLE AROUND THE AREA AND IN THE PEACH SPRINGS...MORMON MESA AND BEATTY CORRIDORS THROUGH LATE EVENING. THUNDERSTORMS IN THE VALLEY ARE POSSIBLE THROUGH LATE TONIGHT. ANY STORMS TO AFFECT KLAS WILL MOVE IN FROM THE SOUTH AND MAY FORM CLOSE TO KLAS AND HAVE LITTLE ADVANCE NOTICE. OUTSIDE OF THE THUNDERSTORMS NO STRONG WINDS OR CEILING PROBLEMS ARE ANTICIPATED. WINDS WILL BE LIGHT AND FOLLOW A DIURNAL PATTERN. MONDAY WILL SEE THE DAY START WITH LITTLE CLOUD COVER BEFORE CLOUDS FORM FIRST OVER LOCAL MOUNTAINS. THUNDERSTORMS ARE A POSSIBILITY IN THE VALLEY. THUNDERSTORMS WILL BE MORE LIKELY IN THE LOCAL MOUNTAIN AREAS TO EAST AND WEST OF THE VALLEY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE AREA INTO LATE SUNDAY EVENING WITH SCATTERED STORM COVERAGE OVER CLARK AND MOHAVE COUNTIES AND IN THE SIERRAS AND OWENS VALLEY IN INYO COUNTY. MONDAY WILL SEE A DECREASE IN STORM COVERAGE OVER MOST AREAS WITH THE EXCEPTION OF MOHAVE COUNTY WHERE SCATTERED AFTERNOON THUNDERSTORMS ARE LIKELY. THUNDERSTORMS ELSEWHERE ARE MORE LIKELY OVER MOUNTAIN AREAS AT FIRST IN THE AFTERNOON BEFORE MOVING OFF INTO THE VALLEYS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 11, 6:05 AM PDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 605 AM PDT SUN SEP 11 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-121000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 605 AM PDT SUN SEP 11 2011 /605 AM MST SUN SEP 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT AS THUNDERSTORMS REDEVELOP ACROSS THE AREA TODAY AND TONIGHT...HEAVY RAIN...HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. LOCALLY HEAVY RAIN WILL CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS EXPECTED ON FRIDAY OR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 11, 2:35 PM PDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 4 NW SILVERADO RANCH 36.05N 115.19W
09/11/2011 E0.25 INCH CLARK NV NWS EMPLOYEE
PEA SIZED HAIL FELL FOR ABOUT FOUR MINUTES AT WFO LAS
VEGAS. 0.18 INCHES OF RAIN FELL IN APPROXIMATELY TEN
MINUTES.
&&
JGGLocal storm report, Sep 11, 3:18 PM PDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM PDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 4 ESE NORTH LAS VEGAS 36.25N 115.07W
09/11/2011 E60 MPH CLARK NV TRAINED SPOTTER
SPOTTER ESTIMATES 60 MPH WINDS NEAR NELLIS AFB.
&&
JGGLocal storm report, Sep 11, 4:04 PM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 PM PDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 5 NNE LAS VEGAS 36.24N 115.11W
09/11/2011 E1.00 INCH CLARK NV PUBLIC
QUARTER SIZE HAIL NEAR CRAIG AND INTERSTATE 15. EVENT
TIME BASED ON RADAR
&&
JGGLocal storm report, Sep 11, 4:48 PM PDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
448 PM PDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN LAS VEGAS 36.17N 115.15W
09/11/2011 M0.98 INCH CLARK NV MESONET
RAIN GAUGE IN DOWNTOWN LAS VEGAS RECORDED 0.98 INCHES OF
RAIN IN ABOUT 20 MINUTES. A GAUGE NEAR THE VANDENBERG
DETENTION BASIN RECORDED 0.63. WATER PONDING UP TO THE
CURB OF STREETS WAS REPORTED FROM DOWNTOWN LAS VEGAS TO
NORTH LAS VEGAS.
&&
JGGLocal storm report, Sep 11, 6:46 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
646 PM PDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL S BOULDER CITY 35.98N 114.83W
09/11/2011 E0.25 INCH CLARK NV TRAINED SPOTTER
1/4 TO 3/8 INCH IN DIAMETER
&&
SCThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:34 PM PDT | Flash Flood Warning | VEF | Nye | 116 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.